Arkansas, 2008

Damaging Wind in Arkansas, August 2, 2008

August 2, 2008 · NWS MEG · 1 event in 1 county or zone

Diurnal Convection fired up over portions of East Arkansas during the late afternoon and evening hours of August 3rd, 2008. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Diurnal Convection fired up over portions of East Arkansas during the late afternoon and evening hours of August 3rd, 2008. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 2, 1:41 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 2, 1:41 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT SAT AUG 2 2008

.DISCUSSION...

ITS BEEN A VERY HOT DAY ACROSS THE FORECAST AREA AS TEMPERATURES
IN THE 90S AND LOWER 100S COMBINED WITH DEWPOINTS IN THE 70S TO
PRODUCE HEAT INDEX READINGS ABOVE 110. WILL KEEP EXCESSIVE HEAT
WARNING GOING UNTIL 8 PM THIS EVENING. SOME ISOLATED SHOWERS AND
THUNDERSTORMS HAVE POPPED UP IN THIS VERY HOT AND HUMID AIR BUT
HAVING BEEN DYING OUT VERY QUICKLY AFTER THEY DEVELOP. COVERAGE IS
VERY LIMITED SO WILL NOT MENTION IN THE FORECAST FOR TONIGHT.
UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE REGION THROUGH
WEDNESDAY. THIS WILL MEAN TEMPERATURES AFTERNOON TEMPERATURES WILL
REMAIN IN THE MID 90S TO LOWER 100S FOR THE NEXT FEW DAYS.
DEWPOINT TEMPERATURES ARE EXPECTED TO BE A LITTLE LOW OVER THE
NEXT COUPLE OF DAYS SO NOT EXPECTING HEAT INDEX VALUES TO BE QUITE
AS HIGH AS THEY WERE TODAY. STILL HAVE HEAT ADVISORY IN EFFECT FOR
ENTIRE FORECAST AREA FROM 8 PM THIS EVENING THROUGH 8 PM SUNDAY
EVENING AS HEAT INDEX VALUE WILL STILL REACH 105 OR HIGHER. SOME
RELIEF FROM THE HEAT MAY ARRIVE BY WEDNESDAY AS A WEAK COLD FRONT
APPROACHES THE FORECAST AREA. THE FRONT SHOULD BRING AT LEAST SOME
CLOUDS AND SOME SHOWERS AND THUNDERSTORMS STARTING WEDNESDAY. THE
FRONT SHOULD HANG AROUND FOR SEVERAL DAYS WHICH WILL KEEP AT LEAST
A SMALL CHANCE OF RAIN AROUND FROM WEDNESDAY THROUGH NEXT
SATURDAY. TEMPERATURES WILL REMAIN CLOSER TO NORMAL DURING THIS
TIME PERIOD AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78 100  76 100 /  10   0   0   0
MKL  70  98  68  99 /  10   0   0   0
JBR  74 101  73 102 /  10   0   0   0
TUP  74 100  70  98 /  10   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT SUNDAY FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT SUNDAY FOR
     DUNKLIN-PEMISCOT.

MS...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR ALCORN-
     BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT SUNDAY FOR
     ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

TN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT SUNDAY FOR
     CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 2, 12:35 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
135 PAM CDT SAT AUG 2 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
135 PM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

CONTINUED HOT AND HUMID CONDITIONS WILL PERSIST TODAY ACROSS THE
MIDSOUTH. HEAT INDEX VALUE WILL LIKELY EXCEED 110 DEGREES. AN
EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 8 PM THIS EVENING FOR THE
ENTIRE MID SOUTH. A HEAT ADVISORY IS IN EFFECT AFTER 8 PM THIS
EVENING.

AN ISOLATED STRONG THUNDERSTORM OR TWO WILL BE POSSIBLE OVER NORTH
MISSISSIPPI THIS AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM
BATESVILLE TO FULTON. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL
WOULD BE POSSIBLE WITH ANY THUNDERSTORM THAT DOES DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT AND HUMID WEATHER WILL CONTINUE THROUGHOUT THE WEEKEND INTO
EARLY NEXT WEEK WITH AFTERNOON HEAT INDEX VALUES AT OR ABOVE 105
DEGREES. A HEAT ADVISORY FOR THE ENTIRE MID-SOUTH IS IN EFFECT
THROUGH 8 PM SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 2:49 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GOLDEN                  34.49N 88.19W
08/02/2008  E0.88 INCH       TISHOMINGO         MS   TRAINED SPOTTER

&&

ARS
Local storm report, Aug 2, 4:07 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GOLDEN                  34.49N 88.19W
08/02/2008  E0.88 INCH       TISHOMINGO         MS   TRAINED SPOTTER

0345 PM     HAIL             BELMONT                 34.51N 88.21W
08/02/2008  E1.50 INCH       TISHOMINGO         MS   PUBLIC

            1.5 INCH HAIL IN BELMONT.

&&

CCD
Special weather statement, Aug 2, 4:44 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CDT SAT AUG 2 2008

MSZ016-022315-
LEE MS-
544 PM CDT SAT AUG 2 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LEE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES WEST OF SALTILLO AT 544 PM
CDT...MOVING SOUTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LEE COUNTY...INCLUDING THE CITIES OF TUPELO AND VERONA...
SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, Aug 2, 4:55 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GOLDEN                  34.49N 88.19W
08/02/2008  E0.88 INCH       TISHOMINGO         MS   TRAINED SPOTTER

0345 PM     HAIL             BELMONT                 34.51N 88.21W
08/02/2008  E1.50 INCH       TISHOMINGO         MS   PUBLIC

            1.5 INCH HAIL IN BELMONT.

0450 PM     HAIL             FAIRVIEW                34.37N 88.32W
08/02/2008  E1.75 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            GOLF BALL SIZE HAIL IN COMMUNITY OF FAIRVIEW.

&&

CCD
Special weather statement, Aug 2, 4:58 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CDT SAT AUG 2 2008

MSZ005-022330-
ALCORN MS-
558 PM CDT SAT AUG 2 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL ALCORN COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF CORINTH AT 558 PM CDT...
MOVING SOUTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN ALCORN COUNTY...INCLUDING THE CITY OF CORINTH...SHOULD
MONITOR THIS STORM CLOSELY..
Local storm report, Aug 2, 5:16 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
616 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GOLDEN                  34.49N 88.19W
08/02/2008  E0.88 INCH       TISHOMINGO         MS   TRAINED SPOTTER

0345 PM     HAIL             BELMONT                 34.51N 88.21W
08/02/2008  E1.50 INCH       TISHOMINGO         MS   PUBLIC

            1.5 INCH HAIL IN BELMONT.

0450 PM     HAIL             FAIRVIEW                34.37N 88.32W
08/02/2008  E1.75 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            GOLF BALL SIZE HAIL IN COMMUNITY OF FAIRVIEW.

0537 PM     TSTM WND DMG     IUKA                    34.81N 88.20W
08/02/2008                   TISHOMINGO         MS   LAW ENFORCEMENT

            POWER LINES DOWN IN DOWNTOWN IUKA.

0610 PM     HAIL             2 E MANTACHIE           34.32N 88.46W
08/02/2008  E0.88 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            NICKEL SIZE HAIL AND 45 MPH WINDS REPORTED 2 MILES EAST
            OF MANTACHIE.

&&

CCD

The radar

The Memphis radar (KNQA), 112 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
August 2, 5:40 PM CST to 5:50 PM CST
Where
Phillips County, Helena - West Helena to 2.44 mi S of Southland
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.530, -90.590

Straight line winds knocked several trees and large limbs down in Helena-West Helena.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130594.